Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 33, NWS Honolulu, HI

November 15, 2012Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Nov 15, 2012, 3:36 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Nov 15, 2012, 6:53 PM HST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2012, 3:36 PM HST (01:36 UTC)
In effect from
Nov 15, 2012, 6:53 PM HST
Expired
Nov 17, 2012, 4:31 AM HST
In force
34 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WHHW40 PHFO 160136
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST THU NOV 15 2012

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND MAUI THROUHG FRIDAY AFTERNOON...

HIZ001>003-007-008-012-013-017-019-020-161445-
/O.NEW.PHFO.SU.Y.0033.121116T0136Z-121117T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
336 PM HST THU NOV 15 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...ALONG NORTH FACING SHORES EXPECT SURF OF 10 TO 15 FEET.

* TIMING...PEAKING EARLY FRIDAY...WITH ADVISORY LEVEL SURF
  REMAINING ALONG THE NORTH FACING SHORES THROUGH FRIDAY.

* IMPACTS...LARGE BREAKING WAVES WILL PRODUCE ROUGH SURF
  CONDITIONS AND LIFE-THREATENING RIP CURRENTS ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
4 follow-up statements
100 
WHHW40 PHFO 160454 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
653 PM HST THU NOV 15 2012

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND MAUI THROUGH FRIDAY AFTERNOON...

HIZ001>003-007-008-012-013-017-019-020-161815-
/O.COR.PHFO.SU.Y.0033.121116T0453Z-121117T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
653 PM HST THU NOV 15 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...ALONG NORTH FACING SHORES EXPECT SURF OF 10 TO 15 FEET.

* TIMING...PEAKING EARLY FRIDAY...WITH ADVISORY LEVEL SURF
  REMAINING ALONG THE NORTH FACING SHORES THROUGH FRIDAY.

* IMPACTS...LARGE BREAKING WAVES WILL PRODUCE ROUGH SURF
  CONDITIONS...AND LIFE-THREATENING RIP CURRENTS ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
328 
WHHW40 PHFO 161315
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 AM HST FRI NOV 16 2012

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI THROUGH THIS AFTERNOON...

HIZ001>003-007-008-012-013-017-019-020-170230-
/O.CON.PHFO.SU.Y.0033.000000T0000Z-121117T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
315 AM HST FRI NOV 16 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...PEAK SURF HEIGHTS NEAR 15 FEET.

* TIMING...SURF WILL PEAK THIS MORNING THEN GRADUALLY
  DIMINISH...REMAINING ABOVE ADVISORY LEVELS THROUGH THE DAY.

* IMPACTS...ROUGH SURF CONDITIONS AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

BIRCHARD
998 
WHHW40 PHFO 170130
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST FRI NOV 16 2012

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI
OAHU MOLOKAI AND MAUI THROUGH TONIGHT...

HIZ001>003-007-008-012-013-017-019-020-171430-
/O.EXT.PHFO.SU.Y.0033.000000T0000Z-121117T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 PM HST FRI NOV 16 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...PEAK SURF HEIGHTS NEAR 15 FEET.

* TIMING...SURF HAS PEAKED AND WILL GRADUALLY LOWER OVERNIGHT 

* IMPACTS...LARGE BREAKING WAVES AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

BURKE
718 
WHHW40 PHFO 171431
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
431 AM HST SAT NOV 17 2012

...HIGH SURF ADVISORY CANCELLED...


HIZ001>003-007-008-012-013-017-019-020-171545-
/O.CAN.PHFO.SU.Y.0033.000000T0000Z-121117T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
431 AM HST SAT NOV 17 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE NORTH SWELL WILL CONTINUE TO GRADUALLY DECREASE...AND SURF
ALONG EXPOSED EAST FACING SHORES HAS FALLEN BELOW ADVISORY LEVELS.

$$

REYNES

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 15, 10:00 AM HST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 15, 10:00 AM HST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU NOV 15 2012

.SYNOPSIS...
MODERATE TO STRONG TRADE WINDS HAVE PROPELLED MODERATE SHOWERS ONTO
MOST WINDWARD SLOPES...AND COMPLETELY OVER SOME OF THE SMALLER
ISLANDS OVERNIGHT. HOWEVER...A DRIER AND MORE STABLE AIR MASS WILL
PREVAIL BY THIS AFTERNOON. WIND SPEEDS WILL DIMINISH OVER THE
WEEKEND...THOUGH OTHERWISE LITTLE FURTHER CHANGE IS EXPECTED UNTIL
TUESDAY OR WEDNESDAY.
&&

.DISCUSSION...
HAVE EXPANDED THE WIND ADVISORY TO INCLUDE THE AREA AROUND SOUTH
POINT ON THE BIG ISLAND...AND FOR LANAI. THE SHOWER BAND THAT MOVED
OVER THE ISLANDS OVERNIGHT AND THIS MORNING BROUGHT SOME LOCAL GUSTS
TO VARIOUS AREAS OF THE STATE...HOWEVER THE DRIVING MECHANISM FOR
THE WIND ADVISORY IS THE HIGH PRESSURE NORTH OF THE
ISLANDS...COMBINED WITH THE DRY AIRMASS EXPECTED TO MOVE OVER THE
ISLANDS BEHIND THE SHOWER BAND. IN ADDITION TO ADDING THE AREAS TO
THE WIND ADVISORY...THE ADVISORY HAS BEEN EXTENDED THROUGH FRIDAY
AFTERNOON. AS WE HEAD INTO FRIDAY...THE HIGH PRESSURE NORTH OF THE
STATE IS EXPECTED TO SINK SOUTHWARD JUST A BIT AND WEAKEN A
TOUCH...THE COMBINATION WILL KEEP THE PRESSURE GRADIENT OVER THE
ISLANDS SIMILAR TO TODAY...SO THE STRONGER WINDS WILL CONTINUE.

THE SHOWER BAND THAT MOVED OVER THE ISLANDS OVERNIGHT AND THIS
MORNING BROUGHT SOME RAIN TO MOSTLY WINDWARD AREAS. THE RAIN GAGE
NETWORK SHOWED SEVERAL WINDWARD GAGES ACROSS THE STATE RECEIVING A
QUARTER TO HALF AN INCH OF RAIN. THE SHOWER BAND HAS CLEARED MOST OF
THE ISLANDS AS OF 9 AM. DRIER AIR IS EXPECTED THROUGH THE REMAINDER
OF TODAY...AND THROUGH MUCH OF TOMORROW.

HEADING INTO THE WEEKEND...THE HIGH PRESSURE SYSTEM WILL CONTINUE TO
SINK SOUTH AND WEAKEN...SO LOOK FOR THE WINDS TO WEAKEN THROUGH THE
WEEKEND AND TURN A BIT MORE EASTERLY. ANOTHER BATCH OF MOISTURE
LOOKS TO BE CARRIED IN ON THE TRADES...ARRIVING SUNDAY NIGHT OR
MONDAY...WHICH WILL BRING MORE TYPICAL TRADE WIND SHOWERS TO
WINDWARD AND MAUKA AREAS FOR THE START OF THE WORK WEEK.

&&

.MARINE...
THE CURRENT NORTHWEST SWELL IS EXPECTED TO SLOWLY RISE
TODAY...PEAKING JUST BELOW ADVISORY LEVELS TONIGHT AND FRIDAY. THIS
SWELL WILL GRADUALLY LOWER SATURDAY AND SUNDAY. A SMALL SOUTH SWELL
IS EXPECTED TUESDAY AND WEDNESDAY. TRADE SWELL WILL CONTINUE
TO PRODUCE MODERATE SHORT-PERIOD SURF ALONG WINDWARD SHORES.

&&

.AVIATION...
AIRMET TANGO REMAINS FOR LL TURBULENCE. SFC WINDS OVER MOUNTAIN
RIDGES AND THRU VALLEYS WILL RANGE FROM 20 TO 30 KT FROM THE NE.
ENHANCED TRADE WIND SHOWERS WILL REMAIN OVER WINDWARD AREAS THIS
MORNING BEFORE DRYING OUT IN THE AFTERNOON. MVFR VISIBILITIES AND
CEILINGS ARE EXPECTED IN SHOWERS...MAINLY ACROSS WINDWARD SECTIONS.
STABLE...LESS SHOWERY...LOW CLOUDS WILL MOVE INTO WINDWARD AREAS
TONIGHT.

&&

.FIRE WEATHER...
A RED FLAG WARNING REMAINS IN EFFECT FOR MOSTLY LEEWARD AREAS OF THE
ISLANDS THIS AFTERNOON. DESPITE THE RAIN RECEIVED
OVERNIGHT...LEEWARD AREAS WOULD NEED A MORE PROLONGED BOUT OF RAIN
TO LOWER THE KBDI. BEHIND THE SHOWER BAND DRIER AIR IS EXPECTED TO
MOVE IN...WHICH WILL LOWER RELATIVE HUMIDITY VALUES THIS AFTERNOON.
THE DRIER AIR COMBINED WITH THE HIGH PRESSURE TO THE NORTH WILL ALSO
ALLOW WINDS TO INCREASE THIS AFTERNOON. THIS COMBINATION OF EVENTS
RAISES THE FIRE WEATHER THREAT FOR THIS AFTERNOON. SIMILAR
CONDITIONS ARE EXPECTED FRIDAY AFTERNOON...WHICH MAY REQUIRE THE RED
FLAG WARNING TO BE EXTENDED TO COVER THAT TIME PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM HST THIS EVENING FOR
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE
COAST-OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-LANAI-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-BIG ISLAND
INTERIOR.

WIND ADVISORY TO 6 PM HST FRIDAY FOR BIG ISLAND NORTH AND
EAST-KOHALA-SOUTH BIG ISLAND-LANAI MAKAI-LANAI MAUKA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR KAIWI CHANNEL-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/AVIATION/MARINE...M BALLARD
AVIATION...MORRISON

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.